Q:

A pt states allergy to carbocaile,lidocaine etc. states after dental procedure had edema to waist and for arm procedure entire arm was edematous. Any reports? Thank you.

A:

Thank you for your recent inquiry.

I am not aware of any reaction to the injection of local anesthetics that resemble the case you described, and could find no such reaction via a literature search. In the vast majority of instances, at least in the practice of allergy, most reactions reported to local anesthetics are not actually due to the administration of the anesthetic itself. Because of this, there is a published protocol allowing one to approach putative reactions to local anesthetics safely by performing a skin test followed by a “graded challenge” protocol. The use of this very practical approach is, in the vast majority of instances, useful in establishing whether or not a reaction was due to a local anesthetic, and allowing for the future administration of local anesthetics without risk.

Should you be interested in using this approach regarding the patient you described, the abstracts copied below will be very useful to you.

Thank you again for your inquiry and we hope this response is helpful to you.

J Allergy Clin Immunol. 1984 Oct;74(4 Pt 2):606-16.
Skin testing and incremental challenge in the evaluation of adverse reactions to local anesthetics.
Schatz M.
Abstract
True allergic reactions to local anesthetics (LAs) probably make up no more than 1% of all adverse LA reactions. A diagnosis of true potential allergic reactivity is made difficult because (1) the history of the prior reaction may be vague or equivocal and (2) the lack of identification of the actual specific LA hapten-carrier complex limits the potential usefulness of immunologic tests. Nonetheless, since avoidance of LAs may be associated with substantial increased pain or increased risk and because true allergic reactions are rare, investigators and clinicians have used skin testing, incremental challenge, or both as a means of identifying a safe LA for a patient with a history of a prior adverse reaction. Review of the literature dealing with LA skin testing and incremental challenge suggests the following: (1) Skin testing with LAs may correlate with a history of an adverse reaction but may produce systemic adverse reactions, especially with undiluted drug. (2) Although false positive skin tests have been reported, most skin-tested patients who subsequently tolerate an LA have a negative skin test to that drug, and false negative skin tests have not been clearly documented. (3) Incremental challenge beginning with diluted LA is a safe and effective means of identifying a drug that a patient with a history of a prior adverse reaction can tolerate. (4) Current concepts of non-cross-reacting LA groups may be useful in the choice of a drug for use in skin testing and incremental challenge. (5) Preservatives in LAs may account for some but probably not the majority of adverse reactions to LAs. On the basis of this literature review, a practical protocol including dilutional skin testing and incremental challenge is presented for use in evaluating patients with prior adverse reactions to LAs

Am J Med Sci. 2007 Sep;334(3):190-6.
Approach to patients with suspected hypersensitivity to local anesthetics.
Phillips JF, Yates AB, Deshazo RD.
Source
Department of Pediatrics, Department of Medicine, University of Mississippi Medical Center, Jackson, Mississippi 39216, USA. Abstract
Adverse reactions to local anesthetics are relatively common, but true IgE-mediated hypersensitivity is extremely rare. Fortunately, the vast majority of adverse reactions occur via nonimmunologic means, but considerable confusion still exists among providers. We conducted a review of the literature to determine if earlier estimates of IgE-mediated allergy are consistent with current reports and whether current management strategies are consistent with these findings. We identified several confounding variables involved in the evaluation, including the roles of preservatives/additives, epinephrine, latex, and inadequate testing procedures. These problems may cause significant diagnostic challenges for clinicians. It is in fact much more likely that there is an alternate diagnosis, and in many cases clinicians can begin the evaluation in the office. When local anesthetic allergy is still suspected, the patient should be referred to an allergist for testing to determine if the suspected culprit drug can be safely used, or, if necessary, identify a suitable alternative.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology